Are Your Medications Hurting Your Smile?
We are glad to see you back here at the blog for New Albany Implants, where we use this convenient online forum to communicate ideas and information about oral health and dental care with the wonderful people of Southern Indiana.
Our mission for this ongoing blog is to continue helping you keep your teeth and gums healthy when you are not in our office. It is easy to become complacent with your dental care, so we like to remind you that there is plenty you can be doing to protect and preserve your oral health between visits to our office in New Albany.
Sometimes protecting your oral health is more about knowledge than behavior and habits. For example, taking medication is obviously something intended to improve your health, but often, unintended side effects can present some serious problems for your oral health. And while it’s never a good ideas to skip out on meds a doctor has determined you need, knowing the effects your medication will have on your teeth will allow you to combat them.
It is no exaggeration to say that saliva is your mouth’s number one defense against tooth decay and gum disease. Your saliva keeps your mouth clean and free of food particle and sugar left over from your food.
But it doesn’t stop there. Saliva will neutralize the acid that eats away at your enamel, and more importantly, it has antibacterial properties that fight the dental caries, which are the root of all tooth decay.
Unfortunately, dry mouth is a very common side effect to a number of medications. The condition is called xerostomia, and it means the medication is inhibiting your mouth’s production of saliva. As a result, your gums and soft tissue will become dry and irritated and even inflamed.
This environment is perfect for dental caries and acid to thrive, and with no saliva to fight them, they will run rampant, causing tooth decay and gum disease.
Antihistamines, antidepressants, a blood pressure meds are only a few the common medications that list dry mouth as a side effect. The good
The good news, though, is that dry mouth is incredibly easy to combat. Simply drink plenty of water to keep your mouth moist and reverse the effects of xerostomia. Chewing sugarless gum will also help keep your mouth moist when not drinking water.
The worse tooth stainer is tetracycline, commonly found in antibiotics. Tetracycline actually settles in calcium, and as a result, it will find its way to forming teeth and turn them yellow. This really only concerns children young enough to still be forming teeth, as well as women who are pregnant. If your teeth are already fully formed, you have nothing to worry about from tetracycline antibiotics.
Several antibiotics, including amoxicillin, can leave brownish-yellow stains on the teeth, as does some acne medications.
Change in Taste
Sometimes the medications you take can result in dysgeusia, or a change in the way things taste, often leaving a bitter or metallic taste in your mouth. This is the result of a chemical change in your mouth, and it is most common among people who are taking multiple medications, like senior citizens and cancer patient.
Thankfully, this condition is usually temporary and your sense of taste will return to normal once you stop taking the medication.
Ulcers are a break in the mucus membrane inside your mouth that creates a painfully annoying sore in your mouth or on your tongue. When that mucus membrane becomes inflamed it is known as mucositis. This happens as a result of the drugs’ chemical effect on your body. This condition can be very painful and makes it difficult to eat.
Ulcers in your mouth, as well as mucositis, an inflammation of the mouth’s lining, are most commonly associated with chemotherapy and cancer drugs. However, other medication can cause mouth sores, as well, including aspirin and penicillin.
Visit New Albany Implants
As we mentioned above, you should always follow your doctor’s orders when it comes to medication, but you should also be aware of the effects the medication can have on your oral health. Discuss this with your doctor, as well as the staff at New Albany Implants, so that we can work together to minimize the oral side effects to your medications.
Contact our office in Southern Indiana to schedule an appointment.